Case Report PNEUMOCYSTIS JIROVECII ...

1 downloads 0 Views 424KB Size Report
Martin-Garrido I, Carmona EM, Specks U, Limper. AH. Pneumocystis pneumonia in patients treated with rituximab. Chest. 2013;144:258-265. 11. Neff RT, Jindal ...

Case Report

PNEUMOCYSTIS JIROVECII PNEUMONIA ASSOCIATED WITH SYSTEMIC GLUCOCORTICOIDS IN THE TREATMENT OF TYPE 2 AMIODARONE-INDUCED THYROTOXICOSIS Mark Henry Joven, MD1; Robert J. Anderson, MD, MS, FACP, FACE1,2 ABSTRACT Objective: We report a patient with type 2 amiodaroneinduced thyrotoxicosis (AIT) treated with high-dose glucocorticoids who subsequently had Pneumocystis jirovecii pneumonia (PJP). Methods: Current guidelines recommend high doses of glucocorticoids for restoring euthyroidism in patients with type 2 AIT. In this case study, we discuss a potential lifethreatening pitfall of high-dose glucocorticoid use in these patients. Results: A 63-year-old man with a history of paroxysmal atrial fibrillation previously treated with oral amiodarone was seen for weight loss, tremors, and fatigue. He was biochemically hyperthyroid (suppressed thyroid-stimulating hormone, elevated free thyroxine and free triiodothyronine). Oral dexamethasone was started for type 2 AIT, with dramatic improvement over 2 months. He later developed progressive shortness of breath and hypoxic respiratory failure requiring mechanical ventilation. Infectious workup revealed PJP. Despite aggressive treatment measures, he suffered numerous complications and subsequently died. He was biochemically euthyroid during his hospital stay.

Submitted for publication January 7, 2015 Accepted for publication April 14, 2015 From 1Endocrinology, Diabetes and Metabolism, Creighton University, Omaha, Nebraska, and 2Endocrinology, Diabetes, and Metabolism, VA – Nebraska Western Iowa Healthcare System, Omaha, Nebraska. Address correspondence to Dr. Mark H. Joven, Endocrinology, Diabetes and Metabolism, Creighton University, 601 North 30th Street, Suite 5766, Omaha, NE 68131. E-mail: [email protected] DOI: 10.4158/EP15613.CR To purchase reprints of this article, please visit: www.aace.com/reprints. Copyright © 2016 AACE.

Conclusion: Patients with type 2 AIT treated with highdose systemic glucocorticoids are immunosuppressed and are at risk for PJP. Clinicians need to be vigilant regarding this occurrence, particularly in patients with numerous comorbidities. (AACE Clinical Case Rep. 2016;2:e46-e49) Abbreviations: AIDS = acquired immunodeficiency syndrome; AIT = amiodarone-induced thyrotoxicosis; HIV = human immunodeficiency virus; PJP = Pneumocystis jirovecii pneumonia; TFTs = thyroid function tests INTRODUCTION Amiodarone is an effective iodine-rich anti-arrhythmic agent but has numerous side effects that include both hypoand hyperthyroidism (1). Amiodarone-induced thyrotoxicosis (AIT) occurs in up to 10% of patients, particularly in iodine-deficient areas. Type 1 AIT results from increased thyroid hormone synthesis and may require higher doses of thionamides, with the attendant risk of side effects, for effective treatment (2,3). Type 2 AIT is a result of direct cytotoxic effects of amiodarone and destructive release of preformed hormones (2,4). This type responds to high-dose glucocorticoids (4) but may be associated with severe treatment-related complication, as we present in this case report. CASE REPORT A 63-year-old man with a history of paroxysmal atrial fibrillation was referred to us for evaluation of treatment of thyrotoxicosis. He was on oral amiodarone 200 mg daily 5 months earlier. This was discontinued due to abnormal thyroid function tests (TFTs). These were checked because he was having tremors, worsening fatigue, and a 40-pound weight loss over 3 months. He developed atrial fibrilla-

e46 AACE CLINICAL CASE REPORTS Vol 2 No. 1 Winter 2016

Copyright © 2016 AACE

PJP and Systemic Glucocorticoids, AACE Clinical Case Rep. 2016;2(No. 1) e47

tion 4 years earlier and received a pacemaker. He also had poorly controlled type 2 diabetes mellitus, heart failure with preserved ejection fraction, hypertension, chronic kidney disease stage III, dyslipidemia, obstructive sleep apnea, and morbid obesity. He was on multiple medications, including simvastatin, warfarin, and nebivolol. His review of symptoms was significant for chronic nonproductive cough and chronic bipedal edema. Vital signs were within the normal range. Physical examination was significant for morbid obesity (body mass index, 46 kg/m2) and grade 3 bipedal edema. There was no proptosis or lid lag. His thyroid was palpable but without enlargement, nodules, tenderness, bruits, or masses. Deep tendon reflexes were brisk. TFTs were: thyroid-stimulating hormone,

Suggest Documents